Alert archive / Utah / Flash Flood Warnings in 2022

Flash Flood Warning 97, NWS Salt Lake City, UT

August 26, 2022Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 26, 2022, 8:08 PM MDT for Kane County, Washington County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2022, 8:08 PM MDT (02:08 UTC)
Expired
Aug 26, 2022, 11:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 41 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 8:10 PM MDTFLASH FLOOD2 Sw Zion Np, UTZION NATIONAL PARK RANGERS REPORT FLASH FLOODING IN ISSAC CANYON NEAR COURT OF THE PATRIARCHS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 2.1 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2022-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2022-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
255 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
3406 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

692 
WGUS55 KSLC 270208
FFWSLC
UTC025-053-270515-
/O.NEW.KSLC.FF.W.0097.220827T0208Z-220827T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
808 PM MDT Fri Aug 26 2022

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  West Central Kane County in southern Utah...
  East Central Washington County in southwestern Utah...

* Until 1115 PM MDT.

* At 808 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.25 and 0.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Zion National Park, Springdale and Rockville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3716 11313 3732 11313 3732 11300 3732 11283
      3717 11283

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MPS
2 follow-up statements
326 
WGUS75 KSLC 270223
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
823 PM MDT Fri Aug 26 2022

UTC025-053-270515-
/O.CON.KSLC.FF.W.0097.000000T0000Z-220827T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
823 PM MDT Fri Aug 26 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM MDT THIS 
EVENING FOR WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES...

At 823 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 0.25 and 0.5 inches of rain 
have fallen. Zion National Park Rangers reported very heavy rain 
across the main canyon, and flash flooding in Issac Canyon near 
Court of the Patriarchs.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Zion National Park, Springdale and Rockville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3716 11313 3732 11313 3732 11300 3732 11283
      3717 11283

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MPS
525 
WGUS75 KSLC 270511
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
1111 PM MDT Fri Aug 26 2022

UTC025-053-270521-
/O.EXP.KSLC.FF.W.0097.000000T0000Z-220827T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
1111 PM MDT Fri Aug 26 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 1115 PM MDT THIS EVENING FOR 
WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3716 11313 3732 11313 3732 11300 3732 11283
      3717 11283

$$

MPS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 3:32 PM MDT, 4 hours 36 minutes earlier.

Area forecast discussion, Aug 26, 3:32 PM MDT, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
332 PM MDT Fri Aug 26 2022

.SYNOPSIS...Moisture will remain in place across mainly central and
southern Utah through Saturday, with a drying trend taking shape
by Sunday. Drier and warming conditions will continue to spread
into the area for next week.

&&

.SHORT TERM (Through 12Z/6AM Sunday)...An upper level trough can be
seen sliding eastward through central Montana early this afternoon,
with a trough axis extending southward across Utah. This feature is
interacting with a somewhat anomalous airmass in place, especially
across southern and southeast Utah, where PWATs are in the 1.0-1.1"
range, or 125-150% of normal for late August. As a result, scattered
showers and thunderstorms have developed after earlier mid-level
cloud deck has thinned. Storms will have the ability to produce
locally heavy rainfall, especially along/east of higher terrain
areas across central and southern Utah, where HREF 3-hr
probabilities of 1" of QPF are plotted around 50%. The slow-moving E
to SE drift of convective activity will enhance rainfall
potential, especially those cells that move slowly along
drainages and/or over susceptible slot canyons, normally dry
washes, slickrock and steep terrain areas. CAMs are in good
agreement depicting a gradual diminishing trend to convective
activity between 7-9PM with the loss of daytime heating and exit
of the above-mentioned trough axis. Ongoing convection across
eastern Idaho may graze the ID/UT border this evening, and this
will bear some watching as CAMs suggest this activity will undergo
a weakening trend before reaching the Utah border. Worst-case
scenario suggests some potential for this activity to hold
together, reaching the Cache and Bear Lake valleys by 6PM.

Saturday into Saturday night, another trough will undergo gradual
amplification (strengthening) across the Northern Rockies. This will
do a couple of things: 1) cause breezy conditions to develop across
northern Utah and SW Wyoming Saturday afternoon and evening, with
the HREF ensemble mean indicating gusts in the 20-30 mph range,
while the ensemble max suggests a worst-case gust scenario in the
25-35 mph range. 2) The increased southwesterly flow in advance of
this system will force modest northward moisture advection across
most of Utah, with 0.6"-0.8" (100-125% of normal) PWATs reaching
the I-80 corridor by afternoon. Therefore, expect shower and
thunderstorm activity to spread northward through the afternoon,
reaching the I-80 corridor by late afternoon (per HREF consensus).
This is a farther north extent than what we are experiencing this
afternoon. Despite the northward moisture advection, total column
moisture will actually be on the decrease, especially across
southern Utah. Thus, the main threats with any convection on
Saturday will transition from heavy rain to gusty
outflow/microburst winds. A wide swath of a 70% probability of
>30kt winds is depicted across southwest, west- central and
central Utah, reflective of this evolving threat. 3-hr
probability of >1" QPF drops to around 10%, and shifts to over SW
Utah Saturday afternoon and evening. With the upper low to our
north and its associated large-scale ascent, do see the potential
for at least isolated light showers to linger through the evening
and perhaps into the early overnight hours, especially from
central Utah northward.

.LONG TERM (After 12Z/6AM Sunday)...The long-term period begins with
the main trough axis expected to be roughly over Utah as the low
pressure system continues to move along the US-Canada border. There
is still some lingering uncertainty in the exact track of this
trough, therefore there is uncertainty in how much temperatures cool
off on Sunday. For example, the 25-75 percentile range in the NBM
4.0 for the high temperature at KSLC ranges between 83F and 90F.
Increased winds are likely Sunday afternoon across southwest WY as
this feature continues to move eastward.

Once this trough passes, there is excellent agreement among models
in the building of a highly-amplified ridge over the western US.
This ridge will produce warming temperatures and dry conditions
across the forecast area through at least Thursday. By Thursday,
areas near St. George could see higher HeatRisk, near the upper
orange or lower red category.

One alternate scenario during the work week is the passage of a
closed low that develops along the coast of CA. This low is expected
to swing north early in the week, but is less likely to move far
enough east to produce any impacts across Utah and southwest
Wyoming. Only 18% of cluster members favor any precipitation in our
area associated with this system.

Looking ahead to the end of the long-term period, models favor the
progression of a highly-amplified, northeast Pacific trough that
will likely impact the west coast by the end of the week. Clusters
suggest there is still uncertainty in this trough's speed and
amplitude as it moves inland, but it seems possible that this
feature could flatten the western US ridge and perhaps shift it
eastward. By 00z Friday, 24% of ensemble members suggest the ridge
starts to flatten. By 00z Saturday, 59% of ensemble members favor a
weakening ridge. This trough would likely decrease temperatures and
increase chances of precipitation.

&&

.AVIATION...KSLC...VFR conditions are expected to prevail throughout
the period for the KSLC terminal. High pressure is firmly in place
which will result in mostly clear skies with a few high clouds and a
small chance (~15%) of a rogue thunderstorm for the remainder of the
day and tomorrow afternoon. Otherwise, expect diurnally driven
southerly drainage flow overnight and a northerly lake breeze during
the afternoon.

.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions are likely for
most of the area throughout the period. Afternoon showers and
thunderstorms across central and southern Utah will diminish this
evening and bubble up once more tomorrow afternoon, mainly south of
SLC. These will be capable of producing gusty erratic winds and
heavy rainfall that could create brief MVFR/IFR conditions.
Otherwise, westerly winds will begin to increase tomorrow afternoon
across far western and northern Utah and SW Wyoming ahead of a cold
front. Elsewhere, winds will generally be light/diurnal.

&&

.FIRE WEATHER...Lingering moisture will remain in place across
central and southern Utah where scattered showers and
thunderstorms will continue to develop through Saturday. Some
thunderstorms will be capable of producing wetting rains, although
this potential gradually decreases each day. Northern Utah will
remain drier, with much more limited thunderstorm development
through this time. The isolated showers and thunderstorms across
northern Utah will be in a drier environment, where gusty and
erratic outflow winds will be possible. An increasing potential
for gusty outflow winds will accompany shower and thunderstorm
activity on Saturday as drier air begins to filter into the area.
A low pressure system crossing Idaho Saturday and Saturday night
will bring enhanced winds to northern Utah, with isolated or
marginal critical fire weather conditions possible where any fuels
remain critically dry. This disturbance could also cause a brief
increase in shower or thunderstorm development over northern Utah
late Saturday. Shower and thunderstorm coverage over southern Utah
will further decrease and become isolated by Sunday afternoon and
early evening, with a diminishing potential for wetting rains.

From Sunday into next week, there is increasing confidence in a
ridge developing over the Great Basin, which is expected to bring
a corresponding warming and drying trend to the area.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

ADeSmet/Cunningham/Mahan

For more information from NOAA's National Weather Service
visit... http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Special weather statement, Aug 26, 2:31 PM MDT, 5 hours 37 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
231 PM MDT Fri Aug 26 2022

UTZ113-114-262115-
Western Uinta Basin UT-Wasatch Plateau/Book Cliffs UT-
231 PM MDT Fri Aug 26 2022

...A strong thunderstorm will impact portions of southeastern
Duchesne County through 315 PM MDT...

At 231 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Duchesne, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Duchesne County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3981 10996 3981 11013 3988 11045 3992 11051
      4001 11060 4011 11041 4008 10998
TIME...MOT...LOC 2031Z 289DEG 12KT 4003 11040

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

STW
Special weather statement, Aug 26, 6:02 PM MDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
602 PM MDT Fri Aug 26 2022

UTZ122-125-270045-
Southwest Utah UT-Southern Mountains UT-
602 PM MDT Fri Aug 26 2022

...A strong thunderstorm will impact portions of south central Beaver
and north central Iron Counties through 645 PM MDT...

At 601 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles southwest of Milford, moving southeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central
Beaver and north central Iron Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3814 11330 3823 11307 3806 11292 3798 11303
      3794 11319
TIME...MOT...LOC 0001Z 319DEG 5KT 3814 11318

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

STW
Special weather statement, Aug 26, 6:43 PM MDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
643 PM MDT Fri Aug 26 2022

UTZ122-124-125-270130-
Southwest Utah UT-Southern Mountains UT-Zion National Park UT-
643 PM MDT Fri Aug 26 2022

...A strong thunderstorm will impact portions of northeastern
Washington and south central Iron Counties through 730 PM MDT...

At 642 PM MDT, Doppler radar was tracking a strong thunderstorm near
New Harmony, or 21 miles southwest of Cedar City, moving southeast at
5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
New Harmony and Kolob Canyon.

This includes Interstate 15 between mile markers 38 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3754 11350 3760 11337 3748 11314 3733 11339
TIME...MOT...LOC 0042Z 319DEG 5KT 3751 11340

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

STW

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 6:02 PM MDTSpecial Weather StatementSLCIron43 min
Aug 26, 6:43 PM MDTSpecial Weather StatementSLCWashington47 min
Aug 26, 9:00 PM MDTSpecial Weather StatementSLC30 min
Aug 27, 12:49 PM MDTSpecial Weather StatementSLCBeaver41 min
Aug 27, 1:44 PM MDTSpecial Weather StatementSLCDuchesne46 min
Aug 27, 3:29 PM MDTSpecial Weather StatementSLCCarbon46 min
Aug 27, 3:44 PM MDTSpecial Weather StatementSLCJuab31 min
Aug 27, 3:54 PM MDTFlash Flood Warning Considerable damage threatSLCKane3 hr
Aug 27, 4:12 PM MDTSpecial Weather StatementSLC33 min
Aug 27, 4:51 PM MDTSpecial Weather StatementSLCJuab39 min
Aug 27, 5:22 PM MDTSpecial Weather StatementSLCCarbon38 min
Aug 27, 5:35 PM MDTSpecial Weather StatementSLCUtah25 min

Nearby

Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.